Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 159, NWS Gaylord, MI

September 26, 1998Charlevoix County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 26, 1998, 8:35 PM EDT for Charlevoix County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 26, 1998, 8:35 PM EDT (00:35 UTC)
Expired
Sep 26, 1998, 9:20 PM EDT
In force
45 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Charlevoix County, MI

What was reported inside it

TimeReportWhereRemark
Sep 26, 9:00 PM EDTThunderstorm Wind 56St James, MINumerous trees uprooted on southern portion of Beaver Island.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 0.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1998-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1998-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WUUS1 KAPN 270036 RRA
SVRAPN
MIC029-270120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
835 PM EDT SAT SEP 26 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLEVOIX COUNTY IN NORTHWESTERN LOWER MICHIGAN
  MAINLY BEAVER ISLAND

* UNTIL 920 PM EDT

* AT 832 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 36 MILES NORTHWEST OF CHARLEVOIX MOVING EAST AT
  50 MPH.

* THE SEVERE THUNDERSTORM WILL CROSS...
  BEAVER ISLAND FROM 850 THROUGH 910 PM

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO
RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR.

FARINA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 11:37 AM EDT, 8 hours 58 minutes earlier.

Area forecast discussion, Sep 26, 11:37 AM EDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1137 AM EDT SAT SEP 26 1998

14Z SURFACE ANALYSIS INDICATED LOW PRESSURE CENTERED OVER SOUTHEAST
SOUTH DAKOTA. A COLD FRONT EXTENDED EASTWARD ACROSS NORTHERN LOWER
MICHIGAN...WITH A COLD FRONT TRAILING THROUGH THE CENTRAL PLAINS. THE
LOW WILL TRACK RAPIDLY NORTHEASTWARD DURING THE AFTERNOON WITH THE
SUPPORT OF A 100 KNOT UPPER LEVEL JET...REACHING CENTRAL UPPER MICHIGAN
DURING THE EVENING. THE WARM FRONT WILL LIFT INTO EASTERN UPPER
MICHIGAN DURING THE AFTERNOON.

THE MAIN FORECAST CONCERN FOR THE AFTERNOON IS THUNDERSTORM POTENTIAL.
KAPX 88D INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS LIFTING
NORTHEASTWARD ACROSS NORTHERN LAKE MICHIGAN AND EASTERN UPPER TO THE
NORTH OF THE WARM FRONT. A 5O KNOT 850 MB JET WILL SUPPORT MOISTURE
CONVERGENCE ALONG THE WARM FRONT THROUGH THE AFTERNOON. 12Z APX
SOUNDING WAS NOT AVAILABLE...BUT MODIFYING THE 12Z GREEN BAY SOUNDING
FOR EXPECTED LATE AFTERNOON CONDITIONS PRODUCED CAPES OF AROUND 600
J/KG AND LIFTED INDICES OF AROUND -3. SHOWERS AND THUNDERSTORMS WILL
AGAIN OVERSPREAD THE FORECAST AREA DURING THE AFTERNOON WITH THE
APPROACH OF THE LOW. WITH THE STRONG UPPER JET AND SHEAR ALONG THE WARM
FRONT EXPECT THAT SOME OF THE STORMS COULD ORGANIZE ENOUGH TO REACH
SEVERE LEVELS DURING THE AFTERNOON. SOME THINNING OF THE CLOUDS LATER
IN THE AFTERNOON WOULD FURTHER ENHANCE SEVERE POTENTIAL.

NORCROSS

In the hours before

Special weather statement, Sep 26, 3:45 PM EDT, 4 hours 50 minutes before
MIZ008-015>036-041-042-270200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT SAT SEP 26 1998

...TORNADO WATCH 838 IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN
UNTIL 10 PM...

TORNADO WATCH 838 IS IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN
UNTIL 10 PM. THE WATCH IS MAINLY NORTH OF A LINE FROM MANISTEE TO
STANDISH.

THIS THIRD ROUND OF SEVERE WEATHER TODAY IS EXPECTED TO MOVE INTO
NORTHWEST LOWER MICHIGAN BY 6 PM... THEN QUICKLY MOVE EAST AFFECTING
ALL OF NORTHERN LOWER MICHIGAN OVER THE EVENING HOURS.

SOME OF THE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING
TORNADOES...DAMAGING WINDS...AND LARGE HAIL.

THIS WATCH REPLACES TORNADO WATCH 837 THAT WAS PREVIOUSLY IN EFFECT
FOR MOST OF NORTHERN LOWER MICHIGAN UNTIL 6 PM.

LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA OUTLETS FOR THE LATEST
WEATHER INFORMATION.

CAMPBELL
Special weather statement, Sep 26, 3:45 PM EDT, 4 hours 50 minutes before
MIZ008-015>036-041-042-270200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT SAT SEP 26 1998

...TORNADO WATCH 838 IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN
UNTIL 10 PM...

TORNADO WATCH 838 IS IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN
UNTIL 10 PM. THE WATCH IS MAINLY NORTH OF A LINE FROM MANISTEE TO
STANDISH.

THIS THIRD ROUND OF SEVERE WEATHER TODAY IS EXPECTED TO MOVE INTO
NORTHWEST LOWER MICHIGAN BY 6 PM... THEN QUICKLY MOVE EAST AFFECTING
ALL OF NORTHERN LOWER MICHIGAN OVER THE EVENING HOURS.

SOME OF THE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING
TORNADOES...DAMAGING WINDS...AND LARGE HAIL.

THIS WATCH REPLACES TORNADO WATCH 837 THAT WAS PREVIOUSLY IN EFFECT
FOR MOST OF NORTHERN LOWER MICHIGAN UNTIL 6 PM.

LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA OUTLETS FOR THE LATEST
WEATHER INFORMATION.

CAMPBELL
Local storm report, Sep 26, 4:04 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT... CORRECTED FOR TIMES
NATIONAL WEATHER SERVICE GAYLORD MI
404 PM EDT SAT SEP 26 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD STRUCTURAL
                                          DAMAGE OCCURRED IN
                                          DOWNTOWN GAYLORD ALONG
                                          M-32 WIDESPREAD TREES
                                          UPROOTED. BASEBALL SIZED
                                          HAIL 4E GAYLORD.

0115 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD LARGE TREES IN
                                          EXCESS OF 12 TO 14 INCH
                                          DIAMETER UPROOTED THROUGH
                             ^             THE TOWN OF GAYLORD.
                                          POWERLINES DOWN THROUGHOUT
                                          THE TOWN.
Local storm report, Sep 26, 4:04 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT... CORRECTED FOR TIMES
NATIONAL WEATHER SERVICE GAYLORD MI
404 PM EDT SAT SEP 26 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD STRUCTURAL
                                          DAMAGE OCCURRED IN
                                          DOWNTOWN GAYLORD ALONG
                                          M-32 WIDESPREAD TREES
                                          UPROOTED. BASEBALL SIZED
                                          HAIL 4E GAYLORD.

0115 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD LARGE TREES IN
                                          EXCESS OF 12 TO 14 INCH
                                          DIAMETER UPROOTED THROUGH
                             ^             THE TOWN OF GAYLORD.
                                          POWERLINES DOWN THROUGHOUT
                                          THE TOWN.
Special weather statement, Sep 26, 7:30 PM EDT, 1 hour 5 minutes before
MIZ008-015>036-041-042-270200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
730 PM EDT SAT SEP 26 1998

...TORNADO WATCH 838 IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN
UNTIL 10 PM...

TORNADO WATCH 838 IS IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN
UNTIL 10 PM. THE WATCH IS MAINLY NORTH OF A LINE FROM MANISTEE TO
STANDISH...AND EXTENDS NORTH TO THE STRAITS AREA.

ONE GROUP OF SHOWERS AND THUNDERSTORMS OVER NORTH CENTRAL
LOWER MICHIGAN BETWEEN GAYLORD AND GRAYLING WILL CONTINUE TO
MOVE QUICKLY EAST AT 50 MILES AN HOUR... AND WILL MOVE ACROSS
MIO...LEWISTON...AND HARRISVILLE BY 8 PM.

ANOTHER LINE OF POTENTIALLY SEVERE THUNDERSTORMS EXTENDED SOUTHWEST
FROM NEAR SAULT STE. MARIE TO CENTRAL WISCONSIN.  THESE STORMS WILL
START TO MOVE INTO FAR NORTHWEST LOWER MICHIGAN FROM MACKINAW CITY
TO PELLSTON BY 830 PM.

IF A WARNING IS ISSUED FOR YOUR AREA...QUICKLY MOVE TO A BASEMENT
OR AN INTERIOR ROOM ON THE LOWEXST FLOOR.

LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.

CAMPBELL
Special weather statement, Sep 26, 7:30 PM EDT, 1 hour 5 minutes before
MIZ008-015>036-041-042-270200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
730 PM EDT SAT SEP 26 1998

...TORNADO WATCH 838 IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN
UNTIL 10 PM...

TORNADO WATCH 838 IS IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN
UNTIL 10 PM. THE WATCH IS MAINLY NORTH OF A LINE FROM MANISTEE TO
STANDISH...AND EXTENDS NORTH TO THE STRAITS AREA.

ONE GROUP OF SHOWERS AND THUNDERSTORMS OVER NORTH CENTRAL
LOWER MICHIGAN BETWEEN GAYLORD AND GRAYLING WILL CONTINUE TO
MOVE QUICKLY EAST AT 50 MILES AN HOUR... AND WILL MOVE ACROSS
MIO...LEWISTON...AND HARRISVILLE BY 8 PM.

ANOTHER LINE OF POTENTIALLY SEVERE THUNDERSTORMS EXTENDED SOUTHWEST
FROM NEAR SAULT STE. MARIE TO CENTRAL WISCONSIN.  THESE STORMS WILL
START TO MOVE INTO FAR NORTHWEST LOWER MICHIGAN FROM MACKINAW CITY
TO PELLSTON BY 830 PM.

IF A WARNING IS ISSUED FOR YOUR AREA...QUICKLY MOVE TO A BASEMENT
OR AN INTERIOR ROOM ON THE LOWEXST FLOOR.

LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.

CAMPBELL

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:50 PM EDTSevere Thunderstorm WarningAPXEmmet65 min
Sep 26, 9:25 PM EDTSevere Thunderstorm WarningAPXCheboygan45 min
Sep 27, 12:43 AM EDTSevere Thunderstorm WarningAPXBenzie47 min
Sep 27, 1:15 AM EDTSevere Thunderstorm WarningAPXGrand Traverse60 min
Sep 27, 1:36 AM EDTSevere Thunderstorm WarningAPXKalkaska59 min
Sep 27, 1:54 AM EDTSevere Thunderstorm WarningAPXCrawford61 min
Sep 27, 2:13 AM EDTSevere Thunderstorm WarningAPXOscoda62 min
Sep 27, 2:42 AM EDTSevere Thunderstorm WarningAPXAlcona33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.